The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Can HIV result in neuropathy / neuropraxia

Jun 1, 2012

I have been HIV+ for approximately 18 months. I have not commenced taking anti-retrovirals as my viral load and CD4 counts have been travelling ok. I am considering starting medication over the next couple of months.

I recently discovered I was unable to flex my right ankle. I left it for a day and then went to ER after some online research indicated there may be some nerve damage. The doctor suggested I may have bruised my peroneal nerve and some degree of control began to return to the ankle after 24-48 hours. Movement is now back to 90% of what it should be, but I am unable to sustain weight through my right heel.

Could this neuropraxia be HIV-related? Will commencing HART help with my recovery process? Will I regain full strength and function of the ankle (and if so, what sort of timeframe am I looking at)? This is important to me as I am a dancer and movement is critical.



Response from Dr. Henry

HIV related neuropathy is not common in HIV+ persons with high CD4 counts and is rarely (though can be) localized in the manner you describe-most likely due to another factor--recommend discussing with your HIV provider and/or HIV experienced neurologist. KH

anal cancer and blindness
Fever after third week of treatment HIV

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint